Tennessee, 2001Flooding in Tennessee, December 12, 2001
December 12, 2001 · NWS OHX · 3 events in 3 counties and zones
3 flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 12, 2:30 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 12, 2:30 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST WED DEC 12 2001
88-D SHOWS RAIN WEST OF A LINE FROM SPRINGFIELD...CHARLOTTE... AND
WAYNESBORO. THE RAIN CONTINUES TO MOVE EAST AND WL OVERSPREAD THE
CWA THIS EVENING. CAN NOT RULE OUT THE THREAT OF A THUNDERSTORM DUE
TO ELEVATED CONVECTION RE ETA SOUNDING. MOST OF THE CWA CAN EXPECT 1
TO 2 INCHES OF RAIN OVNGT. WL ADD LCLY HVY RAINS TNGT IN THE ZONES.
THE WRN PART OF MID TN WL RMN UNDER A FLOOD WATCH. WL HOLD OFF ON
ANY FLOOD WATCHES FOR THE REST OF MID TN ATTM.
MINS TEMPS WL OCCUR ERLY TNGT. TEMPS MAY RISE A FEW DEGS AFT MIDN
WITH BREEZY SRLY WNDS AND WAA AS INDICATED ON 850MB.
WL SPLIT PERIOD THU. BEST CHC OF RAIN FM THE TN RVR TO BNA AREA WL
BE THU MRNG. WL GO SCTD FOR THU AFTN. WL KEEP LIKELY POPS FOR THE
PLATEAU THU.
ETA SEEMS TO BE MDL OF CHOICE. SFC LO THAT DVLPS IN NRN MS THU NITE
(06Z)... IS TOO FAST ON THE AVN IN 48 HRS (12Z FRI).
RAIN EMERGES AGAIN THU NITE AHD OF DVLPG LO OVR NRN MS. THE CDFNT WL
SWEEP THRU THE RGN BY FRI 12Z BRINGING AN END TO THE PRECIP. HI PRES
IN CONTROL FRI AND SAT. NGM MOS TEMPS FOR FRI LOOKS TOO COOL. HIGHS
FRI PRBLY IN THE LWR TO MID 50S.
RAIN OVSPRDS THE CWA SAT NITE AND CONTINUES THRU SUN AS WRM MST FLO
FM THE GULF SETS UP AGAIN. BY MON...A TRAILING CDFNT FM IN...MID TN
AND THE FL PNHDL WL SWEEP THRU THE AREA AND WE BECOME DRY SLOTTED.
DRY WX AND TEMPS NR NORMAL FOR TUES & WED.
LOW LVLS WNDS INCREASE TNGT RE ETA SOUNDINGS AND ALSO SHOW THREAT OF
ELEVATED CONVECTION. AMS DESTABLIZES THU WITH LOWER L.I. SO THREAT
OF THUNDER WL EXISTS.
PRELIMINARY NUMBERS:
BNA 056/067/045/054/038 +6+
CSV 052/064/045/052/037 +7+
.BNA...FLOOD WATCH UNTIL 6 AM CST THU FOR AREAS WEST OF A LINE FROM
CLARKSVILLE...HOHENWALD AND WAYNESBORO OR
STEWART...MONTGOMERY...HOUSTON...BENTON...DICKSON...
HUMPHREYS...HICKMAN...PERRY...LEWIS AND WAYNE COUNTIES.
END/ORCHANIAN
In the hours before
Special weather statement, Dec 12, 11:26 AM CST, 5 hours 29 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-131130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1126 AM CST WED DEC 12 2001
...LOCALLY HEAVY RAIN ACROSS WESTERN MIDDLE TENNESSEE...
RAIN IS SPREADING INTO WESTERN MIDDLE TENNESSEE AHEAD OF A
SLOW MOVING COLD FRONT. THIS WILL BRING ANOTHER ROUND OF LOCALLY
HEAVY RAIN ACROSS THIS AREA. AREAS FROM WAYNESBORO TO LINDEN TO
WAVERLY TO CLARKSVILLE CAN EXPECT 1 TO 2 INCHES OF RAIN BY THURSDAY
NIGHT...WITH ISOLATED AMOUNTS OF 3 INCHES.
THIS MAY LEAD TO SOME FLOODING...MAINLY FOR AREAS ALONG AND WEST OF A
WAYNESBORO TO CENTERVILLE TO CLARKSVILLE LINE. THIS IS THE SAME AREA
THAT RECEIVED 4 TO 10 INCHES OF RAIN 2 WEEKS AGO.
SINCE LOCALLY HEAVY IS EXPECTED ACROSS WESTERN MIDDLE TENNESSEE...
...ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS POSSIBLE
THROUGH THURSDAY MORNING. REMEMBER TO DO NOT DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY.
JDG
Flood, Montgomery
- When
- December 12, 4:55 PM CST to 8:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.497, -87.383 (the zone’s center; the record gives no point)
Spotter reported ponding of water on roads, especially in low lying areas.
Flood, Stewart
- When
- December 12, 5:22 PM CST to 8:00 PM CST
- Where
- Stewart forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.501, -87.838 (the zone’s center; the record gives no point)
Highway department reported that the intersection of Rorie Road and Indian Mound Road was closed due to high water.
Flood, Benton
- When
- December 12, 5:30 PM CST to 8:00 PM CST
- Where
- Benton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.070, -88.068 (the zone’s center; the record gives no point)
Law enforcement reported 2 roads were closed due to high water. One of these roads was near Eva.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, December 12 to 20, 20011 death · $900,000 · 1 event
- Avalanche in Alaska, December 12, 20011 death · 1 injured · 1 event
- Tornadoes in Texas, December 12, 2001$400,000 · F1 · 2 events
- Tornado in Louisiana, December 12, 2001$100,000 · F1 · 1 event
- Tornado in Louisiana, December 12, 2001$50,000 · F1 · 1 event
- Blizzard in Oregon, December 12 to 13, 2001$100,000 · 1 event
- Heavy Snow in Montana, December 12 to 14, 20015 events
- Flooding in Tennessee, December 12, 2001$4,000 · 4 events
- High Wind in Oregon, December 12 to 14, 200183 kt wind · 4 events
- Heavy Snow in Idaho, December 12 to 14, 20014 events
- Heavy Snow in Washington, December 12 to 13, 20014 events
- Tornado and Flash Flood in Louisiana, December 12, 2001$11,000 · F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275529, 5275474, 5275473.